Alert archive / Alabama / Red Flag Warnings in 2008

Red Flag Warning 17, NWS Birmingham, AL

April 30, 200813 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Apr 30, 2008, 5:31 AM CDT for 13 counties in Alabama. It took effect at Apr 30, 2008, 1:00 PM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 30, 2008, 5:31 AM CDT (10:31 UTC)
In effect from
Apr 30, 2008, 1:00 PM CDT
Expired
Apr 30, 2008, 6:00 PM CDT
In force
5 hr
Issued by
NWS Birmingham, AL

Counties Autauga County, AL, Barbour County, AL, Bullock County, AL, Chambers County, AL, Dallas County, AL, Elmore County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Montgomery County, AL, Pike County, AL, Russell County, AL, Tallapoosa County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2008-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2008-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2635 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBMX 301031
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
531 AM CDT WED APR 30 2008

...DRY CONDITIONS LIKELY TO CREATE A HIGH FIRE DANGER THIS
AFTERNOON...

.TEMPERATURES WILL BE WARMER TODAY...WHILE DEWPOINTS WILL FALL THIS
AFTERNOON INTO THE MID 30S. THESE CONDITIONS COMBINED WILL RESULT
IN THE RELATIVE HUMIDITY FALLING BELOW 25 PERCENT FOR SEVERAL
HOURS ACROSS ALL OF CENTRAL ALABAMA. THESE CONDITIONS WILL BE
BRIEF ACROSS MUCH OF NORTHERN AND CENTRAL PORTIONS OF ALABAMA. 
MEANWHILE...AREAS MOST PRONE FOR AT LEAST 4 HOURS OF SUB 25
PERCENT VALUES WILL BE GENERALLY SOUTH AND EAST OF A ALEXANDER
CITY TO SELMA LINE.

ALZ037-038-040>050-302300-
/O.NEW.KBMX.FW.W.0017.080430T1800Z-080430T2300Z/
TALLAPOOSA-CHAMBERS-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-
MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
531 AM CDT WED APR 30 2008

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 6 PM CDT THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM TO 6 PM CDT THIS
AFTERNOON. 

DRY CONDITIONS ALONG WITH TEMPERATURES IN THE UPPER 70S TO LOW 80S
IN THE SOUTHERN PORTIONS OF CENTRAL ALABAMA...WILL RESULT IN
RELATIVE HUMIDITY VALUES FALLING BELOW 25 FOR AT LEAST 4 HOURS THIS
AFTERNOON. AREAS MOST LIKELY TO SEE THESE CONDITIONS WILL BE
GENERALLY SOUTH AND EAST OF A ALEXANDER CITY TO SELMA LINE.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Apr 30, 4:21 AM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Apr 30, 4:21 AM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
421 AM CDT WED APR 30 2008

.SHORT TERM...TODAY AND TONIGHT.

ANOTHER COLD START OUT THERE THIS MORNING. MANY LOCATIONS ACROSS THE
NORTH ARE SEEING PATCHY FROST THIS MORNING. TEMPERATURES ARE ALREADY
IN THE UPPER 30S FROM HALEYVILLE TO GADSDEN...WITH CALM WINDS. WILL
CONTINUE TO SEE TEMPERATURES DROP A FEW MORE DEGREES AS DEWPOINTS
ARE IN THE MIDDLE 30S. ZEROING IN ON SOME RECORD LOWS AS WELL THIS
MORNING. TEMPERATURES WILL WARM QUITE NICELY THIS AFTERNOON...WITH
MIDDLE 70S IN THE NORTHEAST TO LOW 80S IN THE SOUTHWEST.

TONIGHT...NOT QUITE AS COLD AS SOUTHERLY WINDS WILL RETURN TO THE
AREA. LOOK FOR CLEAR SKIES WITH LOWS IN THE UPPER 40S IN THE
NORTHEAST TO 50S ELSEWHERE.

.LONG TERM...THURSDAY THROUGH TUESDAY.

THURSDAY WILL BE THE BUILD UP DAY FOR FRIDAY NIGHT/SATURDAYS COLD
FRONT. STILL EXPECTING A NICE WARM UP AND RETURN OF MOISTURE WITH
A STEADY LOWER BOUNDARY SOUTHERLY FLOW. TEMPS WILL PEAK IN THE LOW
TO MID 80S ON THURSDAY. TURNING FOCUS TO THE APPROACHING NOT SO
CUT-OFF ANYMORE NW PAC SYSTEM...OVERALL A TAD MORE PROGRESSIVE IN
THE FLOW THIS RUN...BUT RESULTING IN THE NEAR SAME NET RESULT FOR THE
FRIDAY NIGHT/SATURDAY COLD FRONT. DO EXPECT AIRMASS SHOWERS AND
STORMS TO POP FRIDAY AFTERNOON AHEAD OF THE FRONT. SOME OF THESE
COULD BE MARGINALLY SEVERE. THE MAIN ACTION TO WATCH HOWEVER...WILL BE
WITH AN OVERNIGHT DECAYING SQUALL-LINE ALONG THE FRONT. COULD SEE
A FEW STORMS NEAR SEVERE LIMITS AROUND THE WITCHING HOUR FRIDAY
NIGHT...BUT THESE WILL BE ON THE DOWNWARD TREND AS THE BETTER
DYNAMICS WILL BE LIFTING OUT JUST TO OUR NORTH. COULD SEE A FEW
APPROACH SEVERE LIMITS AGAIN ACROSS THE SOUTHEAST AROUND LUNCH ON
SATURDAY AS THE LINE/COLD FRONT IS EXITING THE AREA.

BEHIND THE FRONT...WILL PUT THE FORECAST ON AUTO-PILOT FOR THE
MOST PART. EXPECTING A TEMP FORECAST WITH TEMPS SLOWLY MODERATING
BACK INTO THE 80S UNDER SE RIDGING.

&&

.AVIATION...

JUST A FEW HIGH CLOUDS EXPECTED TO MOVE THROUGH THE DAY
WEDNESDAY...BUT SKIES WILL REMAIN CLEAR FOR THE MOST PART. WINDS
WILL GENERALLY BE FROM THE SOUTH. OTHERWISE...NO AVIATION CONCERNS
EXPECTED DURING THE ENTIRE PERIOD.

&&

.FIRE WEATHER...

WHILE DEWPOINTS WILL BE WARMER THAN TUESDAY...TEMPERATURES WILL BE
QUITE A BIT HIGHER THAN YESTERDAY AFTERNOON. THIS WILL ONCE AGAIN
PUT RELATIVE HUMIDITY VALUES BELOW 25 PERCENT FOR AT LEAST 4 HOURS
ACROSS PORTIONS OF SOUTHEAST ALABAMA. OTHER AREAS NORTH OF THIS
AREA WILL LIKELY FALL BELOW 25 PERCENT AS WELL BUT THE DURATION
WILL BE LESS THAN 4 HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     75  47  81  58  79 /   0   0   0  10  40
ANNISTON    76  50  82  61  80 /   0   0   0  10  40
BIRMINGHAM  77  54  82  64  79 /   0   0   0  10  50
TUSCALOOSA  79  52  83  65  80 /   0   0   0  10  50
CALERA      78  52  81  64  80 /   0   0   0  10  40
AUBURN      75  53  81  60  81 /   0   0  10  10  30
MONTGOMERY  79  52  83  63  82 /   0   0   0  10  30
TROY        80  52  82  64  82 /   0   0   0  10  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...RED FLAG WARNING FROM 1 PM TO 6 PM FOR TALLAPOOSA-CHAMBERS-
DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-LEE-
RUSSELL-PIKE-BARBOUR

&&

16
JONES/90
Hazardous weather outlook, Apr 29, 7:28 PM CDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
728 PM CDT TUE APR 29 2008

ALZ011>015-017>050-010028-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
728 PM CDT TUE APR 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FROM FRIDAY AFTERNOON
THROUGH SATURDAY AS A STORM SYSTEM MOVES THROUGH THE AREA. THE MAIN
THREAT IS DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY FRIDAY AFTERNOON THROUGH EARLY MORNING SATURDAY.

Nearby

Red Flag Warnings in Alabama, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.